A study proves PPIs for GERD (e.g. esomeprazole) causes the symptoms it is prescribed to treat.

Proton-Pump Inhibitor Therapy Induces Acid-Related Symptoms in Healthy Volunteers After Withdrawal of Therapy

It may seem obvious to say that when someone stops taking PPIs they will experience symptoms soon after they discontinued the medication. But what are the implications of this happening to healthy people who took PPIs and did not have heart burn or GERD?

In this study 120 healthy people were put into two groups. One group was given PPIs (esomeprazole) for 8 weeks and the other group given a placebo. After withdrawal the acid related symptoms (reflux, heart burn) were much more prevalent in the group who had taken esomeprazole and these symptoms were recorded in some people up to 12 weeks later.

The implications of this study is that acid reflux after discontinuing PPIs may not be related to your health, it is probably  the medication. When symptoms return after withdrawal this is referred to as “Rebound acid hypersecretion” and it may be the reason many people won’t stop taking their PPIs. PPI’s are not for the long term yet millions of people take them everyday without giving it a second thought. PPIs are also over prescribed and self-prescribed. It is likely many people are on a too high dose and have been taking them for way too long.

Good news is you can withdraw from this medication and there are smarter ways to treat your acid reflux and heart burn with no withdrawal side effects or other long terms health risks . Consult your GP  or natural health practitioner about whether it’s time to try something else.

Copy of study abstract below

Proton-Pump Inhibitor Therapy Induces Acid-Related Symptoms in Healthy Volunteers After Withdrawal of Therapy

Reimer, Christina et al.
Gastroenterology , Volume 137 , Issue 1 , 80 – 87.e1

Background & Aims

Rebound acid hypersecretion (RAHS) has been demonstrated after 8 weeks of treatment with a proton-pump inhibitor (PPI). If RAHS induces acid-related symptoms, this might lead to PPI dependency and thus have important implications.

Methods

A randomized, double-blind, placebo-controlled trial with 120 healthy volunteers was conducted. Participants were randomized to 12 weeks of placebo or 8 weeks of esomeprazole 40 mg/d followed by 4 weeks with placebo. The Gastrointestinal Symptom Rating Scale (GSRS) was filled out weekly. A score of >2 on 1 of the questions regarding heartburn, acid regurgitation, or dyspepsia was defined as a clinically relevant acid-related symptom.

Results

There were no significant differences between groups in GSRS scores at baseline. GSRS scores for acid-related symptoms were significantly higher in the PPI group at week 10 (1.4 ± 1.4 vs 1.2 ± 0.9; P = .023), week 11 (1.4 ± 1.4 vs 1.2 ± 0.9; P = .009), and week 12 (1.3 ± 1.2 vs 1.0 ± 0.3; P = .001). Forty-four percent (26/59) of those randomized to PPI reported ≥1 relevant, acid-related symptom in weeks 9–12 compared with 15% (9/59;P < .001) in the placebo group. The proportion reporting dyspepsia, heartburn, or acid regurgitation in the PPI group was 13 of 59 (22%) at week 10, 13 of 59 (22%) at week 11, and 12 of 58 (21%) at week 12. Corresponding figures in the placebo group were 7% at week 10 (P = .034), 5% at week 11 (P = .013), and 2% at week 12 (P = .001).

Conclusions

PPI therapy for 8 weeks induces acid-related symptoms in healthy volunteers after withdrawal. This study indicates unrecognized aspects of PPI withdrawal and supports the hypothesis that RAHS has clinical implications.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s